Alert archive / Wisconsin / Small Craft Advisories in 2023
Small Craft Advisory 21, NWS Green Bay, WI
NWS Green Bay, WI issued this small craft advisory at Feb 25, 2023, 3:20 AM CST. It took effect at Feb 25, 2023, 6:00 PM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2023, 3:20 AM CST (09:20 UTC)
- In effect from
- Feb 25, 2023, 6:00 PM CST
- Expired
- Feb 26, 2023, 3:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
345 WHUS73 KGRB 250920 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 320 AM CST Sat Feb 25 2023 LMZ541>543-251730- /O.NEW.KGRB.SC.Y.0021.230226T0000Z-230226T0900Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 320 AM CST Sat Feb 25 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST SUNDAY... * WHAT...Southwest winds 15 to 20 kts with gusts up to 25 kts and waves 2 to 4 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...From 6 PM this evening to 3 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
482 WHUS73 KGRB 251641 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1041 AM CST Sat Feb 25 2023 LMZ541>543-260045- /O.CON.KGRB.SC.Y.0021.230226T0000Z-230226T0900Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1041 AM CST Sat Feb 25 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST SUNDAY... * WHAT...Southwest winds 15 to 20 kts with gusts up to 25 kts and waves 2 to 4 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...From 6 PM this evening to 3 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
906 WHUS73 KGRB 252032 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 232 PM CST Sat Feb 25 2023 LMZ541>543-260445- /O.CON.KGRB.SC.Y.0021.230226T0000Z-230226T0900Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 232 PM CST Sat Feb 25 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST SUNDAY... * WHAT...Southwest winds 10 to 20 kts with gusts up to 25 kts and waves 2 to 4 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...From 6 PM this evening to 3 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Eckberg
632 WHUS73 KGRB 260304 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 904 PM CST Sat Feb 25 2023 LMZ541>543-260900- /O.CON.KGRB.SC.Y.0021.000000T0000Z-230226T0900Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 904 PM CST Sat Feb 25 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY... * WHAT...Southwest winds 10 to 20 kts with gusts up to 25 kts veering W at 10 to 15 kts overnight. Waves 2 to 4 ft are expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...From 6 PM this evening to 3 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Eckberg
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Feb 24, 10:49 PM CST, 4 hours 31 minutes earlier.
Area forecast discussion, Feb 24, 10:49 PM CST, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1049 PM CST Fri Feb 24 2023 Updated aviation portion for 06Z TAF issuance .SYNOPSIS... Issued at 347 PM CST Fri Feb 24 2023 A very active period with a round of light snow tonight, then a major winter storm producing a fully array of precipitation types is increasingly likely to affect the area early next week. The large scale flow over the Atlantic will get locked in as an intense positive upper height anomaly developing near Iceland becomes the anchor for a large omega block. The upstream pattern over the CONUS may morph some from day to day and undergo varying degrees of splitting, but will primarily consist of a strong west- southwest flow from the Desert Southwest to the Great Lakes region. Shortwave ejecting out of the western trough will bring a series of weather producing systems through the area. Some will have access to Gulf moisture and be good precipitation producers. Total precipitation for the period is likely to be above to much above normal. Temperatures will still be a little below normal tonight and tomorrow, the should be AOA normal for the rest of the period. && .SHORT TERM...Tonight and Saturday Issued at 347 PM CST Fri Feb 24 2023 A round of light snow is expected tonight as a compact low- amplitude mid-level shortwave races east across the area in conjunction with the isentropic lift on the back side of the receding anticyclone. Model forecast soundings exhibit somewhat of a cross-hair signature where the best lift intersects a modestly deep DGZ. This occurs lower in the atmosphere across the north than in the south. As a result, bumped snow to liquid ratios up a bit. When combined with the updated QPF, this yielded snowfalls of 1.5 to 2.0 inches across most of the area. Will mention 1-3 inches in text products to open up the range on the high side to account for the possibility of even higher SLRs as a result of large, fluffy snowflakes. The best snows will race through in about a 3-5 hour period. Mid- level moisture strips out at the end of the event, but it looks like enough cold air lingers below 700 mb to maintain the presence of ice crystals even where the mid-level moisture is gone. So don't anticipate there will be much if any of the FZDZ that typically occurs on the back side of systems such as this. Quiet weather with decreasing clouds and warmer temps is anticipated Saturday in the wake of the system. .LONG TERM...Saturday Night Through Friday Issued at 347 PM CST Fri Feb 24 2023 Progressive/energetic flow over the CONUS through the period will set the stage for two winter weather systems to impact the region. Stronger system still on track to arrive late Sunday into Monday with the second arriving mid-week. Plenty of details regarding p-type to still resolve, but impactful snow/ice appears likely late Sunday into Monday. Arctic air will remain locked up in Canada through Wednesday, with temps in our area near/above normal, then colder air may arrive late next week. Saturday night and Sunday...weak surface high pressure and mid- upper level ridging will build across the western Great Lakes, providing dry and quiet weather conditions. Clouds will stick around the longest across northern WI, but periods of clearing are expected for all locations. Lows look to drop into the single digits and teens for most spots with highs climbing into the 30s. Monday and Monday night...all eyes will be on the upper low ejecting out of the southwest U.S. on Sunday, reaching the Plains Sunday night, then the Great Lakes on Monday. Models still pretty in good agreement bringing to low to near Milwaukee or the WI/IL border by 18/21z Monday. This will be a fast moving system but will have a lot of moisture (PWATs to around 1" and NAEFS mean specific humidities near/at the climatological max). Expecting low-end amounts of 0.5" (north) and high-end amounts up to 1.5" over the south/east CWA. Warm nose aloft and surface temps near freezing will bring all p-types into play. The high QPF combined with mixed precip looks to be some significant winter impacts to the area, but just how much ice and snow accumulation and where it occurs is still tough to pin down as boundary layer temps are at/near critical thresholds and just a degree or two difference at the surface or aloft will have major implications on which p-type occurs. Airmass over southern Ontario is cold and dry, so this system will be tapping into that, which could help cool the lower levels to aid/enhance with evaporative cooling. If this coincides with an area of strong lift, a quick changeover to snow (or sleet) could occur. The mixed precip will change over to all snow as the system begins to exit and the boundary layer cools. ProbWSSI and WSO are highlighting far northeast WI for the worst impacts, but sill concerned with significant icing occurring in central WI. Some impacts in the Fox Valley and lake shore are expected as well, even if rain falls as it could freeze on the cold ground, especially in the early morning hours when temps are the coldest and the sun is not up. Where freezing rain is the dominate weather type, ice storm potential will be there given the high QPF expected. Where/if snow is more dominate over northern WI, 6+ inches will be likely. The Monday morning commute looks to be heavily impacted for all but far northeast WI as the cold ground will promote anything that falls (including rain) to freeze. Winds will also play a role with this system, as the pressure gradient tightens up just north of the low track. Some concern the strongest winds will not be able to mix down to the surface due to the inversion in place, but any 25+ mph wind could create major issues where the ice and heavy snow occur. Rest of the long term...models are trending toward having a weaker system come through during the mid part of next week. Some winter impacts to the area are possible, but lots of uncertainty on how this small/compact piece of energy will behave. Colder air will push into the area behind this system as flow briefly becomes northwest, but just how far south/east it can get is not well handled by the models, as flow looks to return to the west again. && .AVIATION...for 06Z TAF Issuance Issued at 1045 PM CST Fri Feb 24 2023 Light to occasionally moderate snow, with IFR/local LIFR conditions will continue into the overnight hours, then taper late tonight into early Saturday. Most airports should get a couple inches of powdery snow, so plowing operations will likely be needed. After the snow ends, low ceilings with MVFR conditions will linger into the late morning or early afternoon. Southwest winds will become a bit gusty on Saturday. LLWS is expected to develop early Saturday evening, as west winds aloft increase to around 40 knots. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS.......Skowronski SHORT TERM.....Skowronski LONG TERM......Bersch AVIATION.......Kieckbusch
Hazardous weather outlook, Feb 24, 3:21 PM CST, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 321 PM CST Fri Feb 24 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252130- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 321 PM CST Fri Feb 24 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Slippery travel conditions are likely from late evening through the overnight hours as a band of light snow moves across the region. One to three inches of accumulation is expected. .DAYS TWO THROUGH SEVEN...Saturday through Friday Widespread hazardous travel conditions are possible early next week as a strong storm system affects the region. A wide range of precipitation types and strong winds are possible. Power outages will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report their snowfall measurements to the National Weather Service. The public can report their snow amounts via the NWS Green Bay Twitter and Facebook pages. LMZ521-522-541>543-252130- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 321 PM CST Fri Feb 24 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Friday Easterly Gales are possible during the day Monday, turning to the northwest by Monday night into Tuesday. Skowronski/Bersch
In the hours before
Special weather statement, Feb 24, 9:22 PM CST, 5 hours 58 minutes before
Special Weather Statement National Weather Service Green Bay WI 922 PM CST Fri Feb 24 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250630- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 922 PM CST Fri Feb 24 2023 ...ANOTHER ROUND OF SNOW EXPECTED TONIGHT... Light to occasionally moderate snow will quickly overspread the region from southwest to northeast through midnight. The snow will persist into the overnight hours, then taper off from southwest to northeast between 3 am and 6 am. A total accumulation of 2 to 3 inches of powdery snow can be expected across most of the area. Roads will become snow covered and slippery across the region tonight, so motorists should be prepared for hazardous travel conditions. Kieckbusch
Special weather statement, Feb 24, 10:53 PM CST, 4 hours 27 minutes before
Special Weather Statement National Weather Service Green Bay WI 1053 PM CST Fri Feb 24 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1053 PM CST Fri Feb 24 2023 ...SNOW WILL RESULT IN HAZARDOUS TRAVEL OVERNIGHT... Light to occasionally moderate snow will continue into the overnight hours, then taper off from southwest to northeast between 4 am and 7 am. A total accumulation of 2 to 3 inches of powdery snow can be expected across most of the area by daybreak. Visibility will be reduced and roads will become snow covered and slippery, so motorists should be prepared for hazardous travel conditions overnight. Kieckbusch
Special weather statement, Feb 25, 12:28 AM CST, 2 hours 52 minutes before
Special Weather Statement National Weather Service Green Bay WI 1228 AM CST Sat Feb 25 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1228 AM CST Sat Feb 25 2023 ...SNOW COVERED ROADS CREATING HAZARDOUS TRAVEL OVERNIGHT... Light to occasionally moderate snow will continue overnight, then then taper off from southwest to northeast between 4 am and 7 am. The highest snowfall accumulation rates will generally be south of a line from Green Bay to Marshfield. A total accumulation of 2 to 3 inches of powdery snow can be expected across most of the area by daybreak Saturday. Visibility will be reduced and roads will be snow covered and slippery. Motorists should be prepared for hazardous travel conditions overnight. Slow down and allow plenty of space between you and other vehicles. ESB
Special weather statement, Feb 25, 2:43 AM CST, 37 minutes before
Special Weather Statement National Weather Service Green Bay WI 243 AM CST Sat Feb 25 2023 WIZ013-020-021-031-036-037-045-073-074-251145- Northern Marinette County-Menominee-Northern Oconto County- Shawano-Portage-Waupaca-Waushara-Southern Marinette County- Southern Oconto County- 243 AM CST Sat Feb 25 2023 ...LIGHT SNOW CREATING SLIPPERY ROADS EARLY THIS MORNING... Light snow will continue early this morning but should quickly taper off 3 am and 6 am. An inch of two of light fluffy snow will create slippery roads overnight. Motorists should be prepared for hazardous travel conditions overnight. WIZ022-038>040-048>050-251145- Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc- 243 AM CST Sat Feb 25 2023 ...MODERATE SNOW CREATING HAZARDOUS TRAVEL EARLY THIS MORNING... Light to occasionally moderate snow will continue early this morning, then then taper off from southwest to northeast between 4 am and 7 am. The highest snowfall accumulation rates will generally be along and south of a line from Sturgeon Bay to Green Bay to Oshkosh. A total accumulation of 2 to 3 inches of powdery snow is expected across most of the area by daybreak Saturday. Visibility will occasionally be reduced to less than a mile and roads will be snow covered and slippery. Motorists should expect hazardous travel conditions early this morning. Slow down and allow plenty of space between you and other vehicles. ESB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 2:56 PM CST | Winter Storm Watch | GRB | Florence, Forest, Langlade, Lincoln, Marathon, Marinette and 9 more | 22 hr |
Nearby
Small Craft Advisories in Wisconsin, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.